Hail, Lee
- When
- June 9, 3:50 PM EST to 3:55 PM EST
- Where
- Lee County, Alva
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 26.720, -81.610
Deep moisture and strong surface heating led to scattered to numerous thunderstorms developing across the Florida Peninsula along sea breeze and outflow boundaries. One of these storms produced Nickel sized hail in southwest Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Deep moisture and strong surface heating led to scattered to numerous thunderstorms developing across the Florida Peninsula along sea breeze and outflow boundaries. One of these storms produced Nickel sized hail in southwest Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 9, 1:24 PM EST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 224 PM EDT Sat Jun 9 2018 .SHORT TERM (Tonight - Sunday)...Weak upper low continues to weaken further and spin in E Gulf slowly lifting into the Deep South through Sunday with pockets of dry air aloft and other small pieces of energy wrapping over the area. Timing and placement of POPs highly depended on these small scale features. Expect isolated convection tonight then mainly diurnal and bay/sea breeze driven for isolated showers and thunderstorms most of the area Sunday except scattered activity over southern areas. Humid temps will continue within a few degrees of seasonal averages as well. .LONG TERM (Sunday Night-Saturday)... The pattern aloft into early next week will feature troughing extending over the southeast and ridging across the western Atlantic extending westward, with Florida along its western periphery. This pattern does not change much through the week before some big differences come into play for next Saturday (ECMWF shows high pressure over the region while the GFS takes a tropical system over the central/west Gulf). At the surface, the subtropical ridge axis will remain across the central part of peninsula, keeping a fairly light wind flow over the forecast area. This will allow for daily sea breeze showers and thunderstorms each afternoon. Temperatures will be in the upper 80s to lower 90s each day. && .AVIATION...Mainly VFR conditions continue this afternoon with mainly isolated storms over inland and SW areas sites with VCTS. After 00Z expect light winds and VFR conditions all areas. && .MARINE... Weak western Atlantic high pressure will continue over the E Gulf waters rest of the weekend and through mid next week. Afternoon seabreezes near the coast and mainly isolated thunderstorms daily with locally higher winds and seas. && .FIRE WEATHER... Summertime high dew points with light winds and afternoon seabreezes will continue into next week. && .Preliminary Point Temps/PoPs... TPA 76 87 76 88 / 10 0 0 20 FMY 74 88 74 89 / 10 40 10 40 GIF 73 91 73 90 / 20 30 10 30 SRQ 76 86 75 86 / 10 0 10 20 BKV 71 88 72 89 / 20 10 0 20 SPG 77 89 77 89 / 10 0 10 10 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && SHORT TERM/AVIATION/MARINE/FIRE WEATHER...25/Davis MID TERM/LONG TERM/DECISION SUPPORT...05/Carlisle
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 442 AM EDT Sat Jun 9 2018 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-091500- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 442 AM EDT Sat Jun 9 2018 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Scattered thunderstorms can be expected today, with the greatest potential for a passing storm over the interior parts of the state...and during the afternoon and early evening hours. Thunderstorms that develop will be capable of producing strong gusty winds...locally heavy rains... and frequent deadly lightning strikes. .DAYS TWO THROUGH SEVEN...Sunday through Friday. ...THUNDERSTORM IMPACT... A scattering of typical summer thunderstorms are expected each day through the week. Most of the storms will occur during the afternoon and early evening hours and form across the interior and southern portions of the region. Thunderstorms will be capable of producing strong gusty winds...locally heavy rains... and frequent deadly lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Mroczka
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
435 PM EDT SAT JUN 9 2018
FLZ265-092100-
Inland Lee-
435 PM EDT SAT JUN 9 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEE
COUNTY...
At 434 PM EDT, strong thunderstorms were clustered 9 miles northwest
of Big Corkscrew Island, or 10 miles south of Lehigh Acres, moving
northeast at 10 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Lehigh Acres and Estero.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2643 8176 2666 8167 2661 8156 2642 8156
2642 8166 2638 8166
TIME...MOT...LOC 2034Z 209DEG 8KT 2645 8163
TBWThe Tampa radar (KTBW), 135 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750186.